Advertisement

Clinical Rheumatology

, Volume 24, Issue 4, pp 420–424 | Cite as

Intracerebral hemorrhage in a patient with SLE and catastrophic antiphospholipid syndrome (CAPS): report of a case

  • Panagiota Boura
  • Savas Papadopoulos
  • Konstantinos Tselios
  • Panagiotis Skendros
  • Olga Dioritou
  • Georgios Malamis
  • Pantelis Makris
  • Nikolaos Lefkos
Case Report

Abstract

A 31-year-old woman was admitted to the hospital for investigation of left lower limb thrombophlebitis. History, physical examination, and laboratory investigations led to the diagnosis of systemic lupus erythematosus (SLE), complicated by secondary antiphospholipid syndrome (APS). Treatment included steroids, azathioprine, aspirin, and low molecular weight heparin. Sixty-three days later, she was admitted to the hospital again because of high fever, macroscopic hematuria, and dyspnea. Laboratory testing showed anemia and impaired renal function. High-resolution chest computed tomography (CT) revealed bilateral multiple peribronchial infiltrates with hemorrhage. Magnetic resonance imaging (MRI) angiography of the kidneys revealed left renal vein thrombosis combined with ischemia of the left kidney. Cyclophosphamide and methylprednisolone pulse treatment as well as intravenous immunoglobulins were started immediately. Despite intensive immunosuppressive and supportive treatment, she suffered three relapses of alveolar hemorrhage and died on day 40, due to severe intracerebral bleeding. The final diagnosis was catastrophic APS with diffuse alveolar hemorrhage and kidney involvement. The unusual combination of recurrent alveolar hemorrhage and death from intracerebral hemorrhage rather than thrombosis in a CAPS patient is discussed.

Keywords

Anticardiolipin antibodies Antiphospholipid syndrome Catastrophic antiphospholipid syndrome Intra-alveolar hemorrhage Intracerebral hemorrhage 

References

  1. 1.
    Piette JC, Cervera R, Levy RA et al (2003) The catastrophic antiphospholipid syndrome-Asherson’s syndrome. Ann Med Interne 154:195–196Google Scholar
  2. 2.
    Asherson RA (1992) The catastrophic antiphospholipid syndrome. J Rheumatol 19:508–512PubMedGoogle Scholar
  3. 3.
    Cervera R, Piette JC, Khamastha MA et al (2002) Antiphospholipid syndrome: clinical and immunologic manifestations and patterns of disease expression in a cohort of 1000 patients. Arthritis Rheum 46:1019–1027PubMedGoogle Scholar
  4. 4.
    Tan EM, Cohen AS, Fries JF et al (1982) The 1982 revised criteria for the classification of systemic lupus erythematosus. Arthritis Rheum 25:1271–1277PubMedGoogle Scholar
  5. 5.
    Wilson WA, Gharavi AE, Koike T et al (1999) International consensus statement on preliminary classification criteria for definite antiphospholipid syndrome. Arthritis Rheum 42:1309–1311CrossRefPubMedGoogle Scholar
  6. 6.
    Asherson RA, Cervera R, Piette JC et al (2001) Catastrophic antiphospholipid syndrome: clues to the pathogenesis from a series of 80 patients. Medicine 80:355–377PubMedGoogle Scholar
  7. 7.
    Boura P, Tselios K, Skendros P et al (2004) Primary and secondary antiphospholipid syndrome (APS) in Northern Greece: clinical and immunological study of 67 patients and review of the literature. Angiology 55:421–430PubMedGoogle Scholar
  8. 8.
    Levine JS, Branch DW, Rauch J (2002) The antiphospholipid syndrome. N Engl J Med 346:752–763PubMedGoogle Scholar
  9. 9.
    Wiedermann FJ, Mayr A, Schobersberger W et al (2000) Acute respiratory failure associated with catastrophic antiphospholipid syndrome. J Int Med 247:723–730Google Scholar
  10. 10.
    Asherson RA (2004) Acute respiratory distress syndrome and other unusual manifestations of the catastrophic antiphospholipid (Asherson’s) syndrome. Isr Med Assoc J 6:360–363PubMedGoogle Scholar
  11. 11.
    Bernard GR, Artigas A, Brigham KL et al (1994) The American–European consensus conference on ARDS: definitions, mechanisms, relevant outcomes and clinical trial coordination. Am J Respir Crit Care Med 149:818–824PubMedGoogle Scholar
  12. 12.
    Joseph RE, Radhakrishnan J, Appel GB (2001) Antiphospholipid syndrome and renal disease. Curr Opin Nephrol Hypertens 10:175–181PubMedGoogle Scholar
  13. 13.
    Muraoka I, Adachi N, Ogashiwa M et al (1993) Cerebral hemorrhage in a case of antiphospholipid syndrome. No To Shinkei 45:263–266PubMedGoogle Scholar
  14. 14.
    Jung F, Miesbach W, Scharrer I (2002) Cardiac and cerebral manifestations of antiphospholipid syndrome. Z Kardiol 91:650–658PubMedGoogle Scholar
  15. 15.
    Boerma C, Derksen R, Van Der Wiel B (1997) An acute multiorgan thrombotic disorder associated with antiphospholipid antibodies: two catastrophic cases. Ann Rheum Dis 56:568–570Google Scholar
  16. 16.
    Brey R (2000) Differential diagnosis of central nervous system manifestations of the antiphospholipid antibody syndrome. J Autoimmun 15:131–137CrossRefGoogle Scholar
  17. 17.
    O’Reilly RA (1998) Drugs used in disorders of coagulation. In: Katzung BG (ed) Basic and clinical pharmacology, 7th edn. Appleton & Lange, Stamford, p 551Google Scholar
  18. 18.
    Khamastha MA, Guadrado MJ, Mujic F et al (1995) Management of thrombosis in the antiphospholipid syndrome. N Engl J Med 332:993–997PubMedGoogle Scholar
  19. 19.
    Greaves M, Cohen H, Machin SJ et al (2000) Guidelines on the investigation and management of the antiphospholipid syndrome. Br J Haematol 109:704–715PubMedGoogle Scholar
  20. 20.
    Westney GE, Harris EN (2002) Catastrophic antiphospholipid syndrome in the intensive care unit. Crit Care Clin 18:805–817PubMedGoogle Scholar

Copyright information

© Clinical Rheumatology 2005

Authors and Affiliations

  • Panagiota Boura
    • 1
  • Savas Papadopoulos
    • 1
  • Konstantinos Tselios
    • 1
  • Panagiotis Skendros
    • 1
  • Olga Dioritou
    • 2
  • Georgios Malamis
    • 2
  • Pantelis Makris
    • 3
  • Nikolaos Lefkos
    • 1
  1. 1.Internal Medicine and Clinical Immunology, 2nd Department of Internal Medicine, Hippokration General HospitalAristotelian University of ThessalonikiThessalonikiGreece
  2. 2.Intensive Care UnitHippokration HospitalThessalonikiGreece
  3. 3.Coagulation and Haemostasis Unit, AHEPA HospitalAristotelian University of ThessalonikiThessalonikiGreece

Personalised recommendations